Alert archive / Georgia / Areal Flood Warnings in 2017
Areal Flood Warning 5, NWS Atlanta, GA
NWS Atlanta, GA issued this areal flood warning at Jun 5, 2017, 1:36 AM EDT for 5 counties in Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2017, 1:36 AM EDT (05:36 UTC)
- Expired
- Jun 5, 2017, 5:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Catoosa County, GA, Gilmer County, GA, Murray County, GA, Walker County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Jun 4, 11:11 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 4, 11:11 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1111 PM EDT Sun Jun 4 2017 .UPDATE... Forecast looks on track with minor adjustments made. The overall coverage of thunderstorms has diminished the last hour and anticipate much of the precipitation activity to be in the form of light to moderate showers through the remainder of the overnight. Expect pops to diminish as we approach the early morning. North/central GA has received generally around a half an inch to an inch of rain. However, we have localized higher amounts around 2 to 3 inches from slow moving convection. With this amount of QPE, we will need to closely monitor the forecast in the short term. This rainfall could lead to antecedent conditions for flooding issues in the days to come. 04Z TAF Update below. && .PREV DISCUSSION... /Issued 832 PM EDT Sun Jun 4 2017/ UPDATE... Widely scattered showers and thunderstorms continue across the region this evening. This activity will linger through the next couple hours before eventually diminishing. We have already seen a decrease in thunderstorms, although some strong storms still remain across south central GA area with a better thermal gradient noted. These storms are trying to encroach into our area with heavy rain, hail and strong winds possible. The other main impacts this evening will be from any training shower/thunderstorms leading to localized flood. Expect a reprieve in precipitation later tonight into the early morning hours. Anticipate low level clouds and fairly calm winds. After closely diagnosing the short term, especially Monday late afternoon through Tuesday, it looks like we may have the ingredients for excessive rainfall across a portion of the area, especially central GA. With high PWAT values surging into our area along with increased RH, warm cloud height and low MBE velocity, would not be surprised to see training showers and thunderstorms. Also, with surface low pressure development later Monday to our south with a series of mid level impulses marching northeast across the area, anticipate we will be able to sufficiently tap into the tropical-like airmass. There is a bit of concern for flooding and its overall extent. While we are gaining confidence that we will receive plentiful precipitation, the extent and location of the precipitation is still a bit in question. So the decision for a flash flood watch will be punted to the overnight shift. Hopefully a bit more clarity will be derived from the next model suite. PREV DISCUSSION... /Issued 300 PM EDT Sun Jun 4 2017/ SHORT TERM /Tonight through Monday Night/... Moist is the word of the day which will likely be extended through the short term. 12z FFC sounding came in with a 1.64 PWAT value which puts us in the 90th percentile climatological and both SPC mesoanalysis this afternoon and GOES 16 derived total precipital water suggests values have increased through the day and are now 1.9 to 2.0 inches across the area. These higher values would put us above the daily max moving average and basically suggest very efficient rain producers with a potential for localized flash flooding. Unless there becomes a larger focus for storms...do not anticipate widespread flooding and am not issuing any watches attm as a result. Short term models are rather erratic with overall convective trends which is to be expected given the overall environment and lack of any low level focus. Used an ensemble blend approach for POP this afternoon/evening to try and distinguish rain cooled areas from heated up areas which seems to be working out well with convection firing in central GA and AL where the sun had a chance to come out early and SB CAPE values reached 3000 J/KG. Expect much of the activity to begin to wane after sunset but will still have showers around through the overnight period...could even see some fog develop in a few spots as well...particularly in the mountains of North GA. Short term models fairly gung ho on Monday with storms becoming more widespread by 17z and spreading across most of the warning area through the day. Front approaches from the north late Monday which may help become a focus for heavier rains and will need to be monitored. WPC has placed most of North GA in a Marginal risk for excessive rainfall today and almost all of the CWA in one for Monday. While overall QPF values don't appear that high..aoa 1.5 to 2.0 inches..the rainfall rates are what needs to be watched for flooding concerns. 30 LONG TERM /Tuesday through Sunday/... Mainly only tweaks to the long term based on the latest guidance. The wet weather will be slow to exit Tuesday through Wednesday. BDL PREVIOUS DISCUSSION... Extended period begins wet, but dries quickly. Aforementioned cold front moving through the state Monday will keep pops high across the far south CWA Tuesday as the front exits the region. Extended models are in fairly good agreement that weak high pressure will build into the region behind the front, with nearly zonal flow over the area. Next system looks to approach the region Saturday, but with timing and synoptic differences in the long term models, have opted to keep pops minimal to none. Temperatures will see a gradual warming trend through the week, but even by Saturday will still only be in the mid 80s. Have generally gone with a blend of the model solutions for both highs and lows through the week. BDL AVIATION... 04Z Update... Put the metro TAF sites in a TEMPO for reduced MVFR cigs and vsbys. Starting to see obs to the west meet IFR criteria. Not completely sold that this will prevail overnight. Will monitor the trends the next couple of hours. The wind shift to the west is still forecast to occur between 06Z-08Z. Previous Discussion: Unsettled weather through the TAF period as showers and thunderstorms impact the region. Widely scattered showers and thunderstorms will continue through the next several hours. Anticipate a brief reprieve by late tonight into the morning. With diurnal heating and better lift ahead of the next front, expect widespread showers and eventual convection to develop tomorrow by mid-day and continue through the afternoon hours. Given so much moisture within the column and calm conditions with the inversion developing, expect cigs to lower to MVFR criteria tonight into tomorrow morning. There is a potential for IFR cigs, but did not feel confident it would occur, especially if precipitation develops a bit earlier than anticipated. Winds will be fairly light out of the southeast to start. Winds will eventually veer to the west by the early morning hours and remain westerly through the remaining TAF period. //ATL Confidence...00Z Update... Medium confidence on all elements. 26 && .PRELIMINARY POINT TEMPS/POPS... Athens 83 69 83 67 / 70 70 90 80 Atlanta 82 69 81 68 / 80 60 90 80 Blairsville 77 63 77 62 / 70 60 90 70 Cartersville 82 68 81 66 / 80 70 90 80 Columbus 86 71 84 70 / 80 60 90 80 Gainesville 75 67 80 66 / 70 70 90 80 Macon 87 70 85 69 / 70 70 80 80 Rome 83 69 81 67 / 70 60 90 70 Peachtree City 83 68 82 67 / 80 70 90 80 Vidalia 91 72 86 71 / 40 50 90 70 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...30 LONG TERM....BDL AVIATION...26
Hazardous weather outlook, Jun 4, 10:40 PM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1040 PM EDT Sun Jun 4 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-051200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1040 PM EDT Sun Jun 4 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Numerous showers and a few thunderstorms will continue across much of Georgia tonight. A few strong thunderstorms will be possible, with the potential for frequent lightning strikes and gusty winds. However, localized flooding will be the primary threat from the storms overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... There will be a chance of showers and thunderstorms Monday and Tuesday. Drier air will spread into Georgia on Wednesday and greatly diminish any thunderstorm potential through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Special weather statement, Jun 4, 7:45 PM EDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
745 PM EDT SUN JUN 4 2017
GAZ110-111-050030-
Wheeler GA-Telfair GA-
745 PM EDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER AND SOUTHERN
TELFAIR COUNTIES UNTIL 830 PM EDT...
At 744 PM EDT...a line of strong thunderstorms extended from south
of China Hill to near the Horse Creek WMA, moving northeast at 20
mph.
HAZARD...Up to 40 mph wind, pea sized hail, frequent lightning and
heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lumber City, Jacksonville, Towns, China Hill, Horse Creek Wma, Spring
Hill and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3181 8309 3181 8314 3192 8308 3202 8276
3201 8260 3197 8254 3196 8257 3193 8259
3194 8260 3193 8261 3192 8268 3190 8269
3190 8270 3186 8278 3184 8279 3178 8289
3179 8290 3179 8298 3178 8301
TIME...MOT...LOC 2344Z 209DEG 16KT 3173 8256 3178 8285 3171 8311
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jun 4, 7:52 PM EDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
752 PM EDT SUN JUN 4 2017
GAZ020-021-032-050030-
Cobb GA-Cherokee GA-Bartow GA-
752 PM EDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHWESTERN
CHEROKEE AND SOUTHEASTERN BARTOW COUNTIES UNTIL 830 PM EDT...
At 751 PM EDT...a strong thunderstorm was over George Washington
Carver State Park, moving northeast at 20 mph.
HAZARD...Up to 40 mph wind, pea sized hail, frequent lightning and
heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Canton, Cartersville, Kennesaw, Woodstock, Acworth, Holly Springs,
Emerson, White, Hickory Flat, Kellogg Creek, Red Top Mountain State
Park, Oak Grove, Kennesaw State University, Little River Landing,
George Washington Carver State Park, Lebanon, Sutallee, Hobgood Park
and Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3430 8474 3428 8454 3416 8439 3400 8460
3407 8474 3408 8474 3408 8476 3410 8479
TIME...MOT...LOC 2351Z 210DEG 15KT 3412 8466
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jun 4, 8:08 PM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
808 PM EDT SUN JUN 4 2017
GAZ108>110-050045-
Telfair GA-Wilcox GA-Dodge GA-
808 PM EDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TELFAIR...EASTERN WILCOX
AND SOUTHERN DODGE COUNTIES UNTIL 845 PM EDT...
At 808 PM EDT...a strong thunderstorm was over China Hill, or 11
miles northeast of Fitzgerald...moving north at 25 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Abbeville, Milan, Rhine, Chauncey, Jacksonville, Union, Temperance,
Browning, China Hill and Five Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3178 8303 3179 8304 3179 8305 3182 8311
3181 8311 3181 8313 3182 8314 3182 8315
3183 8315 3185 8318 3184 8321 3185 8329
3210 8335 3210 8294 3178 8299
TIME...MOT...LOC 0008Z 180DEG 23KT 3181 8311
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jun 4, 8:43 PM EDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
843 PM EDT SUN JUN 4 2017
GAZ096-097-107>110-050115-
Telfair GA-Wilcox GA-Laurens GA-Bleckley GA-Dodge GA-Pulaski GA-
843 PM EDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TELFAIR...NORTHERN
WILCOX...SOUTHERN LAURENS...SOUTHERN BLECKLEY...DODGE AND
SOUTHEASTERN PULASKI COUNTIES UNTIL 915 PM EDT...
At 842 PM EDT...a strong thunderstorm was over Five Points, or near
Abbeville...moving north at 20 mph. A second strong thunderstorm was
over Chauncey...moving north at 20 mph.
HAZARD...40 to 50 mph wind...up to pea sized hail...frequent cloud
to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Eastman, Abbeville, Milan, Rhine, Chauncey, Union, Dubois, Gresston,
Plainfield, Cedar Grove, Baileys Park, Jay Bird Springs, Five Points,
Achord and Godwinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3197 8331 3232 8336 3230 8278 3195 8310
TIME...MOT...LOC 0042Z 184DEG 18KT 3204 8320
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jun 4, 9:31 PM EDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
931 PM EDT SUN JUN 4 2017
GAZ108>110-050200-
Telfair GA-Wilcox GA-Dodge GA-
931 PM EDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR...
SOUTHEASTERN WILCOX AND SOUTHWESTERN DODGE COUNTIES UNTIL 1000 PM
EDT...
At 930 PM EDT...a strong thunderstorm was over Bowens Mill, or 9
miles north of Fitzgerald. This storm was nearly stationary.
HAZARD...up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Abbeville, Rhine, Temperance, Browning and Antioch Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3183 8315 3184 8317 3185 8318 3185 8321
3184 8321 3185 8337 3201 8340 3201 8309
3182 8313 3182 8315
TIME...MOT...LOC 0130Z 184DEG 4KT 3185 8325
WIND...50MPHSpecial weather statement, Jun 4, 9:43 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
943 PM EDT SUN JUN 4 2017
GAZ085-086-097-098-050215-
Emanuel GA-Treutlen GA-Johnson GA-Laurens GA-
943 PM EDT SUN JUN 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EMANUEL...TREUTLEN...
SOUTHEASTERN JOHNSON AND EASTERN LAURENS COUNTIES UNTIL 1015 PM
EDT...
At 943 PM EDT...a strong thunderstorm was near Orianna, or near
Soperton...moving northeast at 25 mph.
HAZARD...up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Swainsboro, Soperton, Adrian, Nunez, Covena, Orland, Rockledge,
Orianna, Norristown, Norristown Junction, Meeks, Blackville, Zaidee
and Gillis Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3232 8258 3232 8261 3245 8274 3271 8247
3251 8226
TIME...MOT...LOC 0143Z 228DEG 20KT 3243 8261
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:08 PM EDT | Special Weather Statement | FFC | Telfair | 37 min |
| Jun 4, 8:20 PM EDT | Flash Flood Warning | FFC | Dade, Walker | 6 hr |
| Jun 4, 8:43 PM EDT | Special Weather Statement | FFC | Dodge | 32 min |
| Jun 4, 9:31 PM EDT | Special Weather Statement | FFC | Wilcox | 29 min |
| Jun 4, 9:43 PM EDT | Special Weather Statement | FFC | Treutlen | 32 min |
| Jun 5, 12:26 AM EDT | Flash Flood Warning | FFC | Chattooga, Floyd, Gordon | 4 hr |
| Jun 5, 3:19 AM EDT | Special Weather Statement | FFC | Lumpkin, White | 41 min |
| Jun 5, 3:37 AM EDT | Flash Flood Watch | FFC | Bartow, Catoosa, Chattooga, Cherokee, Dade, Dawson and 14 more | 31 hr |
| Jun 5, 10:10 AM EDT | River Flood Warning | FFC | Chattooga | 28 hr |
| Jun 5, 1:58 PM EDT | River Flood Warning | FFC | Whitfield | 52 hr |
| Jun 5, 4:22 PM EDT | Special Weather Statement | FFC | Dooly, Schley, Stewart, Sumter, Webster | 38 min |
| Jun 5, 4:25 PM EDT | Special Weather Statement | FFC | Wheeler | 35 min |
Nearby
Areal Flood Warnings in Georgia, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.